Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 187, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 1, 2004, 5:29 PM CDT for Kingman County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2004, 5:29 PM CDT (22:29 UTC)
- Expired
- Jul 1, 2004, 6:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Kingman County, KS
The radar
The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 012229 SVRICT KSC095-012330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 530 PM CDT THU JUL 1 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 630 PM CDT. * AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF KINGMAN TO 2 MILES WEST OF ZENDA...OR ALONG A LINE EXTENDING FROM 28 MILES SOUTHWEST OF HUTCHINSON TO 18 MILES NORTHEAST OF MEDICINE LODGE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR KINGMAN AROUND 530 PM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN COUNTY UNTIL 630 PM CDT. LAT...LON 3771 9815 3744 9833 3743 9804 3771 9789 $$ /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:36 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 1, 3:36 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 336 PM CDT THU JUL 1 2004 .DISCUSSION... TROPICAL LIKE ACTIVITY WILL CONTINUE TO AFFECT THE REGION THROUGH FRIDAY NIGHT...OTHERWISE NEXT ROUND OF STORMS COULD MATERIALIZE ON SUNDAY JULY 4TH WHICH WILL NEED TO BE WATCH CLOSELY GIVEN NUMEROUS PLANNED OUTDOOR ACTIVITIES. TONIGHT LOCAL 12Z SOUNDINGS WERE INDICATING HIGH TROPICAL LIKE MOISTURE OVER CENTRAL AND EASTERN KS...WITH PWS JUST BELOW 2 INCHES. UPPER LOW CURRENTLY CENTERED OVER W KS IS EXPECTED TO MOVE VERY SLOWLY TO THE EAST ACROSS KS TONIGHT. THINGS ARE NOW QUIET OVER SOUTHERN KS THIS AFTERNOON BUT SOME DECENT BREAKS IN THE CLOUDS WILL ALLOW FOR SOME RE-DEVELOPMENT GIVEN TROPICAL AIRMASS IN PLACE. 850MB CONVERGENCE SHOULD ALSO AID IN SOME RE-DEVELOPMENT FOR OUR CWA LATER TONIGHT. AGAIN HIGH MOISTURE CONTENT IN THE ATMOSPHERE AND LOW CENTROID STORMS WILL GIVE WAY TO HEAVY DOWNPOURS...LOCALIZED FLOODING IS POSSIBLE. FRI-SAT UPPER LOW WILL CONTINUE ITS VERY SLOW MOVEMENT TO THE EAST ACROSS KS. SHOULD SEE ANOTHER ROUND OF TROPICAL-LIKE CONVECTION DEVELOPING DURING THE LATE MORNING HRS WITH ASSOCIATED UPPER SHEAR AXIS. CENTRAL AND SOUTH CENTRAL KS SHOULD BEGIN TO SEE THE LIGHT AT THE END OF THE TUNNEL BY FRI AFTERNOON. TEMPS TO WARM A FEW MORE DEGREES IN WESTERN SECTIONS OF THE CWA AS MORE BREAKS IN THE CLOUDS SHOULD OCCUR. SYSTEM FINALLY MOVES EAST OF THE AREA ON SATURDAY WITH TEMPS WARMING A BIT MORE. WILL STAY CLOSE TO GOING VALUES AS DAMP SOILS WILL KEEP THINGS IN CHECK. OTHERWISE MODEL UNCERTAINTY IS HIGH COME SATURDAY NIGHT AS THIS WILL BE A MAJOR FACTOR ON HOW THINGS PLAY OUT FOR SUNDAY. ETA MODEL HAS A BIG MCS BLOWING UP OVER WESTERN KS LATE SATURDAY NIGHT AND SHIFTS THIS S INTO S CENTRAL KS...MEANWHILE GFS HAS THE SAME SIGNAL BUT IT IS SLOWER. IF ETA SOLUTION PANS OUT THEN THIS WOULD CONTAMINATE POSSIBLE SETUP FOR SUNDAY. AM IN FAVOR OF THE SLOWER GFS SOLUTION HERE AS CURRENT UPPER LEVEL SYSTEM OVER US NOW WILL TAKE ITS TIME TO VACATE KS. WATER VAPOR IMAGERY SHOWS SEVERAL DECENT IMPULSES ROTATING AROUND TROUGH AXIS ALONG THE WEST COAST AND TIMING OF THESE IMPULSES WILL BE THE KEY. SUNDAY THIS COULD BE THE DAY TO WATCH FOR POSSIBLE SEVERE WEATHER ACROSS THE REGION...BUT ALL WILL DEPEND ON TIMING OF SHORTWAVES THAT ARE PROGD TO EJECT OUT INTO THE CENTRAL PLAINS. TROPICAL LIKE AIRMASS FROM CURRENT SYSTEM WILL HANG TOGETHER IN SOME FASHION OVER THE AREA. IF AMPLE SUNSHINE OCCURS THEN INSTABILITY COULD BECOME QUITE HIGH. CURRENT THINKING IS THAT STORMS WILL TRY AND FIRE UP OUT WEST AND MOVE EAST INTO CENTRAL KS BY LATE AFTERNOON. EXTENDED: MON-THUR A FRONTAL BOUNDARY COULD STILL BE LURKING IN THE VICINITY ON MONDAY WITH A CHANCE OF THUNDERSTORMS. THE FRONTAL BOUNDARY WILL THEN SHIFT INTO SE KS BY EARLY TUESDAY MORNING. THIS FAR OUT IN TIME ITS HARD TO SAY EXACTLY WHERE THE FRONT WILL BE SITUATED. IF CONVECTION IS MORE WIDESPREAD IT COULD VERY WELL PUSH THE BOUNDARY SOUTH AND EAST OF OUR CWA. OTHERWISE HEADING INTO WED/THUR MODELS ARE ADVERTISING THE STRONG UPPER LOW THAT IS CURRENTLY SPINNING ITS WHEELS SOUTH OF ALASKA...VIA WATER VAPOR IMAGERY WILL SLIDE SE INTO ALBERTA BY WED. THIS WILL CAUSE UPPER RIDGING TO BUILD OVER US A BIT WITH TEMPS TRYING TO WARM INTO LOWER AND MID 90S. WILL KEEP DRY FORECAST GOING FOR NOW DURING THIS TIME PERIOD...HOWEVER THERE COULD BE ANOTHER FRONT THAT MIGHT TRY AND TO MOVE S BACK INTO PICTURE COME LATE THURSDAY. STILL TOO FAR OUT FOR ANY CONFIDENCE IN DAY 7 POP INTRODUCTION. .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 83 68 88 / 50 30 10 10 HUTCHINSON 68 83 67 88 / 60 30 10 10 NEWTON 68 82 68 88 / 60 30 10 10 ELDORADO 69 82 68 87 / 50 40 10 10 WINFIELD-KWLD 69 83 68 88 / 60 40 10 10 RUSSELL 67 84 65 90 / 70 20 5 10 GREAT BEND 67 84 66 90 / 70 20 5 10 SALINA 68 82 67 89 / 70 30 10 10 MCPHERSON 68 83 67 88 / 70 30 10 10 COFFEYVILLE 70 80 69 85 / 60 70 50 10 CHANUTE 69 79 69 85 / 60 70 50 10 IOLA 69 79 69 85 / 60 70 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 15/JAKUB
Hazardous weather outlook, Jul 1, 5:30 AM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 530 AM CDT THU JUL 1 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 530 AM CDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE VERY SLOWLY ACROSS THE REGION TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING MAY OCCUR, DUE TO THE VERY SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON FRIDAY, BEFORE PUSHING EASTWARD OUT OF THE AREA FRIDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. THE NEXT CHANCE OF THUNDERSTORMS WILL COME SUNDAY INTO MONDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH AND ANY OBSERVED FLOODING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JMC
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.